Slo-phyllin vs Uniphyllin

Hi everyone!

So I've just come out of hospital (again 😒) after a 6 day stay. They discovered my theophylline levels were low (3.7 I think) and so upped my dose from 200mg to 250mg but in the process swapped me from uniphyllin to slo-phyllin. This seems to have helped my asthma (now only mild wheeze/cough) however I now have almost constant tremors/shakes/muscle cramps, occasional light-headedness/nausea and a background headache, and feel like I'm getting palpitations (starts 1-2hrs after taking pill, last 4/6 hrs each time).

I was just wondering if anyone else has experienced this when changing brands and if so how long it lasted. I've been on slo-phyllin for 4 days and the side effects have got slightly better - originally I was very shaky/agitated/couldn't keep still, light-headed, nauseous, abdominal pain, headache, muscle cramps/spasms, heart rate of 145 and felt like I had downed 5 energy drinks without a break - now feel like I've only had 2 energy drinks and heart rate was lower on release!

I haven't had my levels rechecked yet and my consultant asked for one in 5(ish) weeks but I'm due to see my GP tomorrow anyway (as was released Friday afternoon) so was wondering if it was worth asking him to check it there (if in the 4-6hr time slot). My consultant was aware of how I was feeling but didn't seem that bothered (tho the nurses were concerned enough that they asked for me to have an ECG - sinus tachycardia).

Anyone any thoughts/advice? Do you think it's the change in dose or the change in brand and if so what should I ask my GP about tomorrow?

Thanks

Emma

1 Reply

oldestnewest
  • Hi Emma,

    I haven't had your exact problem, but when I started taking Phyllocontin (Aminophylline hydrate prolonged release, another brand) earlier this year I had many of the same symptoms. I was told they would subside as I got used to the drug, however the headaches never went, after a month of headaches I couldn't continue. Anyway I went to my GP about this, and he told me that there can be big differences between brands, also Theophylline absorption rates can vary depending on other things going on in your life. So they are not set.

    So in answer to your question, I would definitely ask for testing now. And also if you continue to have such bad side effects ask if you can try another brand. Or at least ask when can you expect the side effects to subside

    My Respiratory Consultant was very dismissive of the side effects, and really wanted me to continue!!!! But luckily my Asthma has been really stable for the last 6 weeks.

    Good luck, hope they sort you out

    R

You may also like...